Acrivastine and pseudoephedrine

Name: Acrivastine and pseudoephedrine

What should I avoid while taking acrivastine and pseudoephedrine?

This medicine may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Drinking alcohol with this medicine can cause side effects.

Ask a doctor or pharmacist before using any other cold, allergy, or sleep medicine. Many combination medicines contain antihistamines or decongestants. Taking certain products together can cause you to get too much of this medicine.

Before Using acrivastine and pseudoephedrine

In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For acrivastine and pseudoephedrine, the following should be considered:

Allergies

Tell your doctor if you have ever had any unusual or allergic reaction to acrivastine and pseudoephedrine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.

Pediatric

Appropriate studies performed to date have not demonstrated pediatric-specific problems that would limit the usefulness of Semprex®-D capsules in children 12 years of age and older. However, safety and efficacy have not been established in children younger than 12 years of age.

Geriatric

Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of Semprex®-D capsules in the elderly. However, elderly patients are more likely to have unwanted effects (eg, dizziness, drowsiness, fainting, lightheadedness, or trouble urinating) and age-related kidney problems, which may require caution and an adjustment in the dose for patients receiving acrivastine and pseudoephedrine.

Pregnancy

Pregnancy Category Explanation
All Trimesters B Animal studies have revealed no evidence of harm to the fetus, however, there are no adequate studies in pregnant women OR animal studies have shown an adverse effect, but adequate studies in pregnant women have failed to demonstrate a risk to the fetus.

Breast Feeding

There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.

Interactions with Medicines

Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking acrivastine and pseudoephedrine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using acrivastine and pseudoephedrine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.

  • Dihydroergotamine
  • Furazolidone
  • Iproniazid
  • Isocarboxazid
  • Linezolid
  • Methylene Blue
  • Moclobemide
  • Nialamide
  • Phenelzine
  • Procarbazine
  • Rasagiline
  • Safinamide
  • Selegiline
  • Tranylcypromine

Using acrivastine and pseudoephedrine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Bupropion
  • Donepezil
  • Guanethidine
  • Iobenguane I 123
  • Methyldopa
  • Midodrine

Interactions with Food/Tobacco/Alcohol

Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Other Medical Problems

The presence of other medical problems may affect the use of acrivastine and pseudoephedrine. Make sure you tell your doctor if you have any other medical problems, especially:

  • Allergy to phenylpropanolamine, history of or
  • Allergy to triprolidine, history of or
  • Coronary artery disease, severe or
  • Hypertension (high blood pressure), severe—Should not be used in patients with these conditions.
  • Diabetes or
  • Enlarged prostate or
  • Hypertension or
  • Hyperthyroidism (overactive thyroid gland) or
  • Increased intraocular pressure or
  • Ischemic heart disease or
  • Stomach or bowel problems (eg, blockage, ulcers)—Use with caution. May make these conditions worse.
  • Kidney disease—Use with caution. The effects may be increased because of slower removal of the medicine from the body.

acrivastine and pseudoephedrine Side Effects

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Get emergency help immediately if any of the following symptoms of overdose occur:

Symptoms of overdose
  • Blurred vision
  • chest pain or discomfort
  • cold, clammy, or pale skin
  • confusion
  • dizziness
  • dizziness, faintness, or lightheadedness when getting up suddenly from a lying or sitting position
  • irregular heartbeats
  • seizures
  • shortness of breath
  • slow heart rate
  • sweating
  • unusual tiredness or weakness

Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

More common
  • Dry mouth
  • headache
  • sleepiness or unusual drowsiness
Less common
  • Acid or sour stomach
  • belching
  • body aches or pain
  • congestion
  • cough
  • dryness or soreness of the throat
  • fever
  • heartburn
  • hoarseness
  • indigestion
  • lack or loss of strength
  • nausea
  • nervousness
  • runny nose
  • stomach discomfort, upset, or pain
  • tender, swollen glands in the neck
  • trouble sleeping
  • trouble swallowing
  • voice changes

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.

What are some side effects that I need to call my doctor about right away?

WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:

  • Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.
  • Very bad dizziness or passing out.
  • A fast heartbeat.
  • A heartbeat that does not feel normal.

Pronunciation

(AK ri vas teen & soo doe e FED rin)

Test Interactions

Pseudoephedrine: Interferes with urine detection of amphetamine (false-positive)

Warnings/Precautions

Concerns related to adverse effects:

• CNS depression: May cause CNS depression, which may impair physical or mental abilities; patients must be cautioned about performing tasks which require mental alertness (eg, operating machinery or driving).

Disease-related concerns:

• Cardiovascular disease: Use with caution in patients with cardiovascular disease (including hypertension and ischemic heart disease); contraindicated with severe disease.

• Diabetes: Use with caution in patients with diabetes mellitus.

• Increased intraocular pressure/glaucoma: Use with caution in patients with increased intraocular pressure or glaucoma.

• Prostatic hyperplasia/urinary obstruction: Use with caution in patients with prostatic hyperplasia and/or GU obstruction.

• Pyloroduodenal obstruction: Use with caution in patients with pyloroduodenal obstruction (including stenotic peptic ulcer).

• Renal impairment: Use with caution in patients with renal impairment; avoid use in patients with CrCl ≤48 mL/minute.

• Thyroid dysfunction: Use with caution in patients with thyroid dysfunction.

Concurrent drug therapy issues:

• Sedatives: Effects may be potentiated when used with other sedative drugs or ethanol.

Special populations:

• Elderly: Use with caution in the elderly; may be more sensitive to adverse effects.

Pregnancy Risk Factor B Pregnancy Considerations

Teratogenic effects were not observed in animal reproduction studies with this combination; therefore, the manufacturer classifies acrivastine/pseudoephedrine as pregnancy category B. The use of antihistamines for the treatment of rhinitis during pregnancy is generally considered to be safe at recommended doses. Information related to the use of acrivastine during pregnancy is limited; therefore, other agents are preferred. Also refer to the Pseudoephedrine monograph for additional information.

Description

SEMPREX-D Capsules (acrivastine and pseudoephedrine hydrochloride) are a fixed combination product formulated for oral administration. Acrivastine is an antihistamine and pseudoephedrine is a decongestant. Each capsule contains 8 mg acrivastine and 60 mg pseudoephedrine hydrochloride and the inactive ingredients: lactose, magnesium stearate and sodium starch glycolate. The green and white capsule shell consists of gelatin, D&C Yellow No. 10, FD&C Green No. 3, and titanium dioxide. The yellow band around the capsule consists of gelatin and D&C Yellow No. 10. The capsules may contain one or more parabens and are printed with edible black and white inks.

The chemical name of acrivastine is (E,E)-3-[6-[1-(4-methylphenyl)-3-(1-pyrrolidinyl)-1-propenyl]-2-pyridinyl]-2-propenoic acid; the molecular formula is C22H24N2O2. As an analog of triprolidine hydrochloride, acrivastine is classified as an alkylamine antihistamine. Acrivastine is an odorless, white to pale cream crystalline powder that is soluble in chloroform and alcohol and slightly soluble in water.

The chemical name of pseudoephedrine hydrochloride is [S-(R*,R*)]-α-[1-(methylamino)ethyl]benzenemethanol hydrochloride; the molecular formula is C10H15NO•HCl. Pseudoephedrine is one of the naturally occurring dextrorotatory diastereoisomers of ephedrine and is classified as an indirect sympathomimetic amine. Pseudoephedrine hydrochloride occurs as odorless, fine white to off-white crystals or powder; the drug is soluble in water, alcohol and chloroform.

Structural formulae for the active ingredients of SEMPREX-D (acrivastine and pseudoephedrine) Capsules are as follows:


(a) Acrivastine (Molecular Weight = 348.44)


(b) Pseudo ephedrine hydrochloride (Molecular Weight = 201.70)

Where can i get more information?

Your pharmacist can provide more information about acrivastine and pseudoephedrine.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 6.01. Revision date: 4/18/2011.

Your use of the content provided in this service indicates that you have read,understood and agree to the End-User License Agreement,which can be accessed by clicking on this link.

Precautions

Safety and effectiveness in pediatric patients under the age of 12 years have not been established.

(web3)